I've had a dry, non-productive cough, low-grade temp., and chills for about five weeks now. I've also been feeling extremely tired and physically fatigued, and for the past two weeks or so my knees, ankles, and jaw (I have TMJ, but it's been especially bad lately) have been in a lot of pain. When I saw my doctor a week and a half ago she told me that the lymph nodes on the back of my neck were swollen and she thought that I probably had mono, but blood drawn later that day ruled it out. I finished five days of azithromycin almost a week ago and haven't gotten any better. I also have scattered petechiae on my hands, wrists, arms, and legs that haven't faded at all since I noticed them weeks ago. My WBC was 8.7 with a reference range of 4.0-10.0 and my RBC was 3.8 with a reference range of 3.9-5.2. My neutrophils were 72.3% with a ref. range of 34.0-71.1 and neutrophil number was also flagged as high as 6.3 with a range of 1.6-6.1. I read online that neutrophils can be elevated by stress but I was not stressed or nervous or anything like that when I had my blood drawn. Also, I take Zyrtec everyday year round for allergies so I don't know if that means that my WBC would really have been higher if I hadn't taken it that day.
Your symptoms sound more likely related to an infectious process, possibly viral, and therefore antiobiotics may not be helpful. Although the likelihood that this is leukemia or lymphoma is low, you should follow up with your doctor closely and have your blood tests repeated, especially if you continue to have persistent symptoms. If your cough persists, A chest x-ray may also be helpful. If your lymph nodes remain swollen or get larger in size, it will also be important to obtain a biopsy.
Other worrisome symptoms can include persistent fevers, frequent and persistent nightsweats, significant weight loss, and worsening fatigue.
Elevated neutrophil count can occur in the setting of inflammation or infection. Your WBC is normal and your neutrophil count is only slightly elevated – at some hospitals, your WBC count would still fall within a normal range. Your WBC count is not concerning or suggestive of leukemia. Typically in leukemia, the neutrophil count is significantly decreased, if not absent.
Regarding the petechiae, this is more often related to a low platelet count or blood clotting factor deficiencies. If they are truly petechiae, they should be investigated further and you should bring them to the attention of your physician.
Your WBC count is not affected by the Zyrtec and you can certainly continue to take that as you need to for your allergies.
I don't have many of the symptoms mentioned by SKH,, There is no fatigue. No swelling or joint pain. No swollen lymph nodes, etc. However, I did notice a few unexplained bruises last week (which are gone now), and what may have been a few, like 5 or 6 spots of petechiae (which is gone now) and have no more recur. A sore throat that only lasted a few days, and gums which have been swollen for about a week. Normally I wouldn't worry, but the fact that my gums are still swollen has me slightly concerned. Should I go see a doctor rather than a dentist?
Acute leukemia can rarely present as gingival hypertrophy, however it is usually accompanied by other symptoms as well. Given the history that you describe, it is not likely leukemia. Your bruising and possible petechiae seem to have resolved. It may take a few more days for your gum swelling to improve.
If gum swelling continues, you may want initial evaluation from dentist. They may be able to direct you as to whether further evaluation from a physician would be necessary.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.